Alert archive / Washington / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 36, NWS Spokane, WA

August 6, 1997Chelan County, Washington

NWS Spokane, WA issued this severe thunderstorm warning at Aug 6, 1997, 7:00 PM PDT for Chelan County, Washington. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 6, 1997, 7:00 PM PDT (02:00 UTC)
Expired
Aug 6, 1997, 8:00 PM PDT
In force
60 min
Issued by
NWS Spokane, WA
Area
Whole counties

County Chelan County, WA

The nearest sounding before it

Quillayute State, WA (KUIL), launched 00:00Z, 2.0 hours before the alert went out and 289 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Quillayute State, WA at 00:00Z on 1997-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Quillayute State, WA at 00:00Z on 1997-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1829 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGEG 070201 RRA
SVRGEG
WAC007-070300-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
700 PM PDT WED AUG 6 1997
 
THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  800 PM PDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN NORTH CENTRAL WASHINGTON
 
   ...NORTHERN CHELAN COUNTY
 
SEVERE THUNDERSTORMS WILL MOVE EASTWARD OVER THE CASCADES...
AND AFFECT THE TOWNS OF STEHEKIN...LUCERNE AND HOLDEN. ALSO AFFECTED
WILL BE THE LAKE CHELAN NATIONAL RECREATIONAL AREA AND LAKE CHELAN.
THIS STORM WILL PRODUCE LARGE HAIL AND HEAVY RAIN.
 
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A
STRONG BUILDING.  DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...
AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS.
STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
 
FRISBIE/CARTER/NWS SPOKANE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 1:38 PM PDT, 5 hours 22 minutes earlier.

Area forecast discussion, Aug 6, 1:38 PM PDT, 5 hours 22 minutes before
EASTERN WASHINGTON AND NORTH IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WASHINGTON
130 PM PDT WED AUG 6 1997

NEG TILT TROF MOVG ONSHORE WITH SOME DECENT TS FIRING IN WRN WA UNDER
GOOD DIVERGENCE AREA.  MODELS ALL PROG THIS DIVERENCE AREA TO MOVE
INTO SRN BC WITH ONLY THE TAIL DRAGGING ACROSS NERN WA MTNS.  SPC PUT
ALL OF CWA IN SLGT RISK BUT GREATEST THREAT AREA SHOULD BE NRN PTNS.
AM A BIT CONCERNED THAT BY THE TIME THIS REACHES THE PANHANDLE THE
DYNAMICS WILL BE TOO FAR NORTH TO KICK OFF MUCH TS SOUTH OF
SANDPOINT.  FOR NOW WILL STAY WITH THE CURRENT FCST IDEA AND KEEP
THUNDER IN THE PANHANDLE ZONES THRU THE NIGHT.

AFTER S/WV PASSAGE COOLER MARINE AIR PROGGED TO SPILL OVER THE
CASCADES.  VIS IMGRY DOESN`T SHOW MUCH STRATO-CU OFFSHORE ATTM SO NOT
SURE IF WE`LL GET TONS OF COOLING FROM THIS PUSH.  AVN TENDS TO DO
THE BEST ON TEMPS ALOFT IN THE LONGER RANGE AND THE 5.6C IT PROGS FOR
A 700MB TEMP TOMORROW TRANSLATES TO MID 80S FOR MAXES.  WILL STAY A
BIT CONSERVATIVE FOR NOW.  SHOULD BE BREEZY ALONG THE EAST SLOPES BUT
10-20 MPH SHOULD COVER IT FOR ERN PART OF CWA.  BIG CYCLOGENESIS
EVENT TAKES PLACE OVER ALTA/SASK WHICH PUTS THE BRAKES ON THINGS.  SO
WILL KEEP A SLGT CHC OF PRECIP IN IDZ004 ON THUR AS MDLS SHOW SOME
INSTABILITY LINGERING THERE.

SHORT RANGE MDLS NOW SHOWING THE SAME TREND AS WHAT THE LARGE RANGE
MDLS HAVE BEEN SAYING...NAMELY THAT A NEW L/WV RIDGE FORMS OUT AT
140W PUTTING CWA IN NWLY FLOW.  ANOTHER S/WV MOVES OVER THE RIDGE AND
DIGS INTO THE PACNW TROFINESS ON FRIDAY.  GIVEN THIS TRAJECTORY ITS
HARD TO BELIEVE THERE WOULD BE MUCH MOISTURE WITH THIS THING BUT NWLY
IS OFTEN TRICKY.  WILL OPT FOR ISOLD MTN SHWRS ACROSS THE XTRM NRN
PART ON FRI.  SHOULD BE A FEW MORE DEGREES OF COOLING FOR FRIDAY.  RJ

...PRODUCTS BELOW ARE PRELIMINARY AND SUBJECT TO CHANGE...
...PLEASE SEE SEACCFSEA AND ZONE FORECAST PRODUCTS...

GEG 061/089/056/086 3101
CQV 059/091/055/088 4102
S86 058/087/055/085 4102
COE 059/088/055/085 3101
WWP 058/087/052/084 4201

.GEG...NONE.

Nearby

Severe Thunderstorm Warnings in Washington, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.